Winter Storm, Kittson
- When
- December 19, 2:20 PM CST to December 20, 11:36 AM CST
- Where
- Kittson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
An inverted trough slowly crossed eastern North Dakota and northwest Minnesota, dropping about 4 to 6 inches of snow along with 25 to 35 mph wind speeds.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An inverted trough slowly crossed eastern North Dakota and northwest Minnesota, dropping about 4 to 6 inches of snow along with 25 to 35 mph wind speeds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 19, 10:42 AM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1042 AM CST FRI DEC 19 2008
.DISCUSSION...
MAIN CONCERN/CHALLENGE SURROUNDS WINTER STORM AND CORRESPONDING
HEADLINES TONIGHT THROUGH SUNDAY. CURRENT REGIONAL RADAR SHOWS
SNOW BAND ACROSS WEST-CENTRAL NORTH DAKOTA...MOVING SLOWLY EAST-
NORTHEASTWARD. LIGHT SNOW BEING REPORTED AT BISMARCK AND MINOT...
BUT NO SNOW YET IN DEVILS LAKE PER WEB CAM IMAGES. LIGHT SNOW ALSO
BEING REPORTED IN BAUDETTE AND PARK RAPIDS. SURFACE HIGH PRESSURE
AXIS NOSING SOUTHWARD ALONG RED RIVER VALLEY KEEPING THINGS DRY
FOR NOW.
12 UTC GFS QPF FIELDS BEST DEPICT CURRENT PRECIPITATION...WITH
NAM A BIT TOO DRY. AS SUCH...FAVORED GFS SOLUTION FOR THE MORNING
UPDATE. CURRENT FORECAST LOOKS GOOD. UPDATED POP/WX GRIDS TO
REFLECT RADAR TRENDS AND BUMPED TEMPERATURES UP A DEGREE OR TWO.
BEST CHANCE FOR SNOW THIS AFTERNOON WILL BE ACROSS THE DEVILS LAKE
BASIN...BUT NOT MORE THAN INCH TO AN INCH AND A HALF EXPECTED
PRIOR TO 00 UTC TONIGHT. MOST ARES SHOULD FINALLY SEE HIGH
TEMPERATURES ABOVE ZERO THIS AFTERNOON...EXCEPT PARTS OF THE FAR
NORTHWEST FORECAST AREA NEAR THE CANADIAN BORDER.
ATTENTION THEN TURNS TO THE WINTER STORM TONIGHT THROUGH SUNDAY.
WILL NEED TO ADDRESS SNOW AMOUNTS/WINDS/HEADLINES FOR THE
AFTERNOON FORECAST PACKAGE. STAY TUNED...
&&
.AVIATION...
PATCHY MVFR CIGS COVER NE ND INTO NW MN THIS MORNING...OTHERWISE VFR
CONDITIONS AHEAD OF APPROACHING STORM SYSTEM. LOOK FOR -SN TO MOVE
INTO DVL REGION THIS AFTN AND REACH THE GFK-FAR-TVF AREAS 00Z-03Z
PERIOD AND BJI AFTER 06Z. VSBYS WILL QUICKLY REDUCE TO IFR CONDITIONS
AS THE SNOW MOVES IN.
&&
.PREV DISCUSSION... /ISSUED 235 AM CST FRI DEC 19 2008/
DISCUSSION...
FORECAST CHALLENGE REVOLVES AROUND APPROACHING SURFACE INVERTED
TROUGH AND ASSOCIATED HEADLINES.
WEDGE OF SURFACE HIGH PRESSURE OVER FORECAST AREA TO SHIFT EAST INTO
MN DURING THE AFTERNOON AS INVERTED TROUGH MOVES INTO WESTERN
CENTRAL DAKOTAS. COLUMN GRADUALLY SATURATES OVER WESTERN FA THIS
AFTERNOON WITH INCREASING LIFT. WILL ADJUST POPS BASED ON MODEL RH
TRENDS AND LIFT CONFINED MAINLY TO AREAS ALONG AND WEST OF VALLEY.
THERMAL ADVECTION FAIRLY NEUTRAL AND WITH CURRENT TEMPERATURES
CLOSER TO COLDER MAV NUMERICAL GUIDANCE WILL FOLLOW.
INVERTED TROUGH MOVES INTO FA OVERNIGHT WITH ISENTROPIC LIFT OVER
SPREADING FA. OMEGA MAXIMIZED DURING THIS PERIOD. PRECIPITABLE H20
VALUES APPROACH .25 INCH WITH MIXING RATIOS ABOUT A GRAM/KG. WHILE
THESE VALUES NOT REAL IMPRESSIVE WITH LIFT/CONVERGENCE MAXIMIZED
WILL ISSUE WINTER STORM WARNING FOR WESTERN FA BEGINNING AT 00Z.
WITH WIND NOT BECOMING AN ISSUE UNTIL LATER SATURDAY WILL BE
VERIFYING WARNING BASED ON SNOW AMOUNTS. WITH SOME UNCERTAINTY WITH
SNOW AMOUNTS AND LATER START TIME WILL KEEP WATCH GOING FOR
REMAINDER OF FA.
INVERTED TROUGH SHIFTS INTO MN SATURDAY AND ROTATES SOUTHWARD
THROUGH FA WITH MID LEVEL CIRCULATION TRACKING CLOSE TO A HIGHWAY 2
LINE. FAVORED SUSTAINED LIFT FROM GFS FOCUSED OVER MN WITH BEST
POTENTIAL FOR ACCUMULATING SNOWFALL SHIFTING EAST OF VALLEY SATURDAY
AFTERNOON. GRADIENT TIGHTENS UP WITH BEST PUSH OF COLD ADVECTION
DURING DAY SO TEMPERATURES FROM VALLEY WEST WILL HOLD STEADY AT
BEST. WIND AND BLOWING SNOW STILL SOMEWHAT IN QUESTION DEPENDING ON
ORIENTATION OF INVERTED TROUGH. GFS ORIENTATION WOULD NOT BRING
STRONG WINDS INTO MOST OF REGION UNTIL LATE SATURDAY. CERTAINLY WILL
BE VSBY PROBLEMS HOWEVER TRUE SUSTAINED BLIZZARD CONDITIONS MAY NOT
BE REALIZED WITH NW VS MORE FAVORABLE NORTHERLY DIRECTION. WIND
CHILLS WILL ALSO BECOME AN ISSUE AS WINDS INCREASE.
CONDITIONS TO GRADUALLY IMPROVE SUNDAY AS TROUGH PULLS EAST.
STRONGEST WINDS WILL BE DURING THE AM WITH GRADIENT SLACKING OFF
DURING THE AFTERNOON. STILL WILL BE ENOUGH WIND TO LIKELY WARRANT
WIND CHILL HEADLINES.
SURFACE HIGH BUILDS IN MONDAY WITH NEXT SNOW POTENTIAL ON TUESDAY
WITH PASSAGE OF ANOTHER INVERTED TROUGH. TEMPERATURE TO REMAIN WELL
BLO AVERAGE THROUGH THE PERIOD.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
FOR NDZ008-016-027-029-030-039-049-052-053.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SUNDAY
FOR NDZ006-007-014-015-024-026-028-038-054.
MN...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
FOR MNZ001>004-007-029.
WINTER STORM WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY
NIGHT FOR MNZ005-006-008-009-013>017-022>024-027-028-
030>032-040.
&&
ROGERS/VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 733 AM CST FRI DEC 19 2008 NDZ006-007-014-015-024-026-028-038-054-201345- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES- WESTERN WALSH COUNTY- 733 AM CST FRI DEC 19 2008 ...SIGNIFICANT SNOWFALL TO AFFECT REGION TONIGHT INTO SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO DEVELOP THIS AFTERNOON CONTINUING OVERNIGHT. SIGNIFICANT ACCUMULATIONS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW WILL GRADUALLY TAPER OFF SATURDAY WITH TOTAL ACCUMULATIONS FROM 6 TO 9 INCHES. NORTHWEST WINDS WILL INCREASE DURING THE DAY PRODUCING AREAS OF BLOWING SNOW AND DANGEROUS WIND CHILLS. DANGEROUS WIND CHILLS WILL CONTINUE INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOW AND VISIBILITY REPORTS. MNZ001>004-007-029-NDZ008-016-027-029-030-039-049-052-053-201345- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-RANSOM- SARGENT-RICHLAND- 733 AM CST FRI DEC 19 2008 ...SIGNIFICANT SNOWFALL LIKELY THIS WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO DEVELOP BY THIS EVENING CONTINUING OVERNIGHT WITH SOME ACCUMULATION POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW WILL CONTINUE SATURDAY AND COULD BECOME HEAVY AT TIMES. SIGNIFICANT ACCUMULATIONS ARE POSSIBLE. INCREASING NORTHWEST WINDS SATURDAY NIGHT WILL DEVELOP AND COULD CAUSE AREAS OF BLOWING SNOW AND DANGEROUS WIND CHILLS. DANGEROUS WIND CHILLS WILL CONTINUE THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-201345- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT- 733 AM CST FRI DEC 19 2008 ...SIGNIFICANT SNOWFALL LIKELY THIS WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL DEVELOP TONIGHT WITH MINOR ACCUMULATIONS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW WILL BECOME MORE WIDESPREAD SATURDAY AND COULD BECOME HEAVY AT TIMES. SIGNIFICANT ACCUMULATIONS ARE POSSIBLE. INCREASING NORTHWEST WINDS SATURDAY NIGHT WILL DEVELOP AND COULD CAUSE AREAS OF BLOWING SNOW AND DANGEROUS WIND CHILLS. DANGEROUS WIND CHILLS WILL CONTINUE THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
The national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138619, 138620, 138621, 138622, 138623, 138624, 138625, 138626, 138627, 138628, 138629, 138630, 138631, 138632, 138633, 138634, 138635.